Rhonda Vincent Message Board
 
 
 


Reply
 
Author Comment
 
earl austin
 #1 
Some have heard of the controversial drug Tysabri. I have even mentioned it here in the past. Sherri's new neurologist asked her to consider it. In the past it has been controversial as it has been at least partially responsible for deaths. They even took it off teh market in U.S. before putting it back a couple years ago. For those unfamiliar it is an injectible drug like chemo for MS patients. It's not going to make her better, but hopefully prevent her from getting worse or worse as fast. The AMA/FDA & the drug manufacturer have tightened the standards to qualify for using it.

Sherri's mom has been on it for over a year. Like I said, if it does its job it wont make her better, just keep her from getting worse. Unlike most new drugs there is only 1 major side effect --DEATH! Death from untreatable brain infection, but supposedly with all the new standards to qualify, they are very rare.

earl
Mary G
 #2 

My heart goes out to Sherri - I hope this helps her!

Peter
 #3 

I don't post on here but I read the posts. Earl, this is for you. My wife has MS and is secondary progressive. She is steadily getting worse. Have you looked into stem cell research that is being done in some other countries. I believe Israel, Costa Rica and China are doing this with many favourable results. We are trying to gather as much information as possible before having it done. Our doctors can offer nothing to help fight this hateful disease so we are grasping at straws I guess. I hope someone out there can find a cure. Good luck to you.

Lauren
 #4 
Hi Earl,

I have had 37 infusions of Tysabri, and I also testified (via videotape) before the FDA AC hearings in March 2006 along with other MS patients in an effort to bring Tysabri back to those of us that wanted and needed it.  Since restarting this medication in October 2006, I have not had one single relapse nor any new lesions showing on my recent MRIs.

You said:

 
Quote:
In the past it has been controversial as it has been at least partially responsible for deaths


Unfortunately, your statement is inaccurate.  The first patient that passed away was in the original Tysabri trials, and her neurologist as well as her neuroradiologist testified at the AC hearings that she (Anita Smith) did not even have MS.  The second patient was a trial patient also, and he had Crohn's disease...not MS, he was also previously on very strong immune suppressants, including azathioprine & Remicade.  The FDA ruled that Remicade was the primary suspect for the cause of death, not Tysabri.  Lastly, there has only been one death (post marketing after reintroduction in July, 2006), and that patient was also on very strong immune suppressants such as methotrexate for which she was being treated for her rheumatoid arthritis & fibromyalgia.

There are currently over 43,000 patients on Tysabri therapy and the risk of possibly developing PML has gone from 1 in 1000 to 1 in 10,000.  PML is no longer a definite "death sentence" if caught early enough as there is plasmapheris exchange which has been successfully used in many of these PML patients, as Tysabri can be rapidly removed from the patient's system.

If you go to the Tysabri/PML chart, which is located at:

http://pietynorwit.com/Tytable.htm

you will note that 6 of the last 10 PML patients were previously on medications/treatments that severely suppress the immune system, such as azathioprine, methotrexate, Novantrone/Mito, & IVIG treatments.  So I would hardly say that Tysabri can cause death.  PML is caused by a severely diminished immune system, not Tysabri.  See the following article written by the expert authors of the New England Journal of Medicine:  http://tinyurl.com/2mhn82

In addition, you stated:

 
Quote:
it is an injectible drug like chemo for MS patients. It's not going to make her better, but hopefully prevent her from getting worse or worse as fast


Just to clarify, Tysabri is not an "injectable" drug like the ABCRs, it is an infusion given once every 28 days & it is nothing like  chemotherapy. Furthermore, Tysabri can and has promoted remylination & suggests symptom improvements in damaged nerve cells of certain patients (this is providing that the damage is not permanent from prior relapses), as well as providing significant improvements in Quality of Life..., see the following proven data that was released:

http://newsroom.elan.com/phoenix.zhtml?c=88326&p=irol-newsArticle&ID=1281713&highlight=Tysabri

http://newsroom.elan.com/phoenix.zhtml?c=88326&p=irol-newsArticle&ID=1041807&highlight=

With Tysabri, there is always hope for achieving a better quality of life & showing some symptom improvements..., I am sure that you are a wonderful husband for staying with her all these years, but please Earl don't take her Hope away... I have had MS for 34 plus years, a diagnosis of SPMS with relapses, so Sherri is not alone..., remain positive!

If you or anyone else would like accurate Tysabri information, please feel free to e-mail me at LGLBGL2003@aol.com or visit my blog at:

http://lauren-livingwithms-aolcomlglbgl2003.blogspot.com/

All my very best to both of you, always - Lauren






earl austin
 #5 
Sorry--injection might not have the been the exact term....regarding the other points...I was just repeating what her neurologist & her staff stated and what the information packets we were sent said as well as the numerous "releases" we signed. Though it isn't "chemo" at least in Kansas City area, the only places that administer it are places that administer chemo.

earl


Lauren
 #6 
Quote:

thanks for the clarifications. Admittedly inject as in a shot and infusion as in an IV might not have been the proper use of terms. For the past few years her neurologist had been reluctant to prescribe Tysabri because of the "controversy" regarding it as well as wanting more time for follow-ups from the court systems, FDA, drug companies, etc. and wanting more time for more results from other patients before recommending it to us. Her neurologist left his practice in North Kansas City earlier this year and we have chosen another one from his office group. Our first "in person" encounter with her was the 1st time it had been recommended to us. She has about a dozen patients on it and remains "cautiously optimistic" about it.

Though you say others have vastly improved with it, the neurologist couldn't emphasize enough that Sherri's MS would not improve with this; only slow the worsening of her  condition. This is basically the same thing Sherri's mom (who has been on it for about 16 months) neurologist in Orlando said to her as did Sherri's sister's niurologist who also has MS (but isn't to the point of using it yet).

Please don't think I or her doctors are being a--h--s for not being overly optimistic. We're just trying to be realistic. Better to be realistic than get her hopes that she'll walk again only for it to not happen and for her to go downhill. This is what I learned in life as a teenager when surgeons told my dad that with surgery he'd be able to see perfectly after a lifetime of being blind. When that failed to happen, he just lost his will to live & was dead within a year--probably from a broken heart.

earl austin


Oh Earl,

I'm so sorry to hear about your father, please accept my deepest sympathies for your loss.

I see from your remarks that Sherri's original neurologist was reluctant to prescribe Tysabri for years, and she probably progressed during that time This is what saddens me most about patients waiting to go on Tysabri because more than likely their damage is becoming permanent (such as Sherri's has become), and apparently everyone is telling her that she will not see improvements, only the possibility of slowing the disease process down.

And I would never think you or her doctors are being a-h-s for being realistic..., I guess I'm just an optimistic person at heart and in general, I suppose that is what keeps me going day to day when dealing with my physical challenges.

In any event Earl, I send you all my very best and many, many supportive hugs!

Lauren
Previous Topic | Next Topic
Print
Reply

Powered by Website Toolbox - Create a Website Forum Hosting, Guestbook Hosting, or Website Chat Room for your website.